Alert archive / California / Freeze Warnings in 2023
Freeze Warning 9, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Apr 3, 2023, 2:31 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Apr 4, 2023, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 2:31 PM PDT (21:31 UTC)
- In effect from
- Apr 4, 2023, 1:00 AM PDT
- Expired
- Apr 4, 2023, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208 WWUS76 KEKA 032131 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 231 PM PDT Mon Apr 3 2023 CAZ110-111-114-040545- /O.NEW.KEKA.HZ.W.0011.230404T0800Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 231 PM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 20 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ109-112-113-115-040545- /O.NEW.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 231 PM PDT Mon Apr 3 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
4 follow-up statements
586 WWUS76 KEKA 040231 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 731 PM PDT Mon Apr 3 2023 CAZ109-041045- /O.CAN.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ /O.NEW.KEKA.FR.Y.0008.230404T0800Z-230404T1600Z/ Mendocino Coast- 731 PM PDT Mon Apr 3 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... ...FREEZE WARNING IS CANCELLED... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast County. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>106-041045- /O.EXA.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 731 PM PDT Mon Apr 3 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected, except of some of colder valleys as low as 25. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ110-111-114-041045- /O.CON.KEKA.HZ.W.0011.230404T0800Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 731 PM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ112-113-115-041045- /O.CON.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 731 PM PDT Mon Apr 3 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected, except of some colder valleys as low as 27. * WHERE...Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
261 WWUS76 KEKA 040239 CCA NPWEKA URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Eureka CA 739 PM PDT Mon Apr 3 2023 CAZ109-041045- /O.CAN.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ /O.NEW.KEKA.FR.Y.0008.230404T0800Z-230404T1600Z/ Mendocino Coast- 739 PM PDT Mon Apr 3 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... ...FREEZE WARNING IS CANCELLED... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast County. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>106-041045- /O.COR.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 739 PM PDT Mon Apr 3 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected, except in some colder valleys as low as 25. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ110-111-114-041045- /O.CON.KEKA.HZ.W.0011.230404T0800Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 739 PM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ112-113-115-041045- /O.COR.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 739 PM PDT Mon Apr 3 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected, except in some colder valleys as low as 27. * WHERE...Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
466 WWUS76 KEKA 041044 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 344 AM PDT Tue Apr 4 2023 CAZ110-111-114-041600- /O.CON.KEKA.HZ.W.0011.000000T0000Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 344 AM PDT Tue Apr 4 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Sub-freezing temperatures as low as 20. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, and Northern Lake County. * WHEN...Until 9 AM this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. $$ CAZ101>106-112-113-115-041600- /O.CON.KEKA.FZ.W.0009.000000T0000Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 344 AM PDT Tue Apr 4 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Sub-freezing temperatures as low as 22. * WHERE...Del Norte County, Humboldt County, Southwestern Mendocino Interior, Southeastern Mendocino Interior, and Southern Lake County. * WHEN...Until 9 AM this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. $$ CAZ109-041600- /O.CON.KEKA.FR.Y.0008.000000T0000Z-230404T1600Z/ Mendocino Coast- 344 AM PDT Tue Apr 4 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Mendocino Coast County. * WHEN...Until 9 AM this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
524 WWUS76 KEKA 041537 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 837 AM PDT Tue Apr 4 2023 CAZ110-111-114-041645- /O.EXP.KEKA.HZ.W.0011.000000T0000Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 837 AM PDT Tue Apr 4 2023 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ101>106-112-113-115-041645- /O.EXP.KEKA.FZ.W.0009.000000T0000Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 837 AM PDT Tue Apr 4 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ109-041645- /O.EXP.KEKA.FR.Y.0008.000000T0000Z-230404T1600Z/ Mendocino Coast- 837 AM PDT Tue Apr 4 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Apr 3, 5:03 AM PDT, 9 hours 28 minutes earlier.
Area forecast discussion, Apr 3, 5:03 AM PDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
503 AM PDT Mon Apr 3 2023
.SYNOPSIS...Scattered showers continue across Northwest
California today. Some of this activity has yielded snow across
the coastal foothills and small hail near sea level. Otherwise,
gusty north winds will spread across the region during Monday,
with continued shower activity persisting through late week.
&&
.DISCUSSION...The current winter weather advisory has been
extended through 7 AM this morning as shower activity remains
quite active. Nonetheless, forecast models suggest a reduction of
showers both in coverage and intensity is expected over the next
few hours. The current trough that is supporting the active
weather is forecast to exit east and amplify across the Great
Basin. However, steep lapse rates will still exist in the wake of
the trough, particularly during peak afternoon heating, which will
favor diurnally driven showers across the inland ridges and
mountains later today. In addition, steep low- level lapse rates
combined with strengthening northerly winds in the boundary layer
will favor gusts from 25 to 40 mph this afternoon, especially from
Trinity south across Lake and interior Mendocino Counties.
Otherwise, a series of mainly weak upper disturbances are forecast
to move across the West Coast Tuesday through Saturday. Those
features will support additional rounds of light precipitation.
Previous ensemble based forecast guidance showed upper- level
ridge amplification taking place next Sunday and Monday over the
WRN CONUS, but recent runs have diminished this amplification thus
confidence is now decreasing on the evolution of a drier and
warmer weather pattern shaping up.
&&
.AVIATION...Post frontal showers are expected to continue for regions
generally north of Cape Mendocino throughout today and diminish into
the evening. MVFR to IFR conditions are expected for these same
areas today as showers move over. Gusty north to north westerly
winds are expected to peak this afternoon with winds generally
dropping off into late this evening.
&&
.MARINE...Northwest winds continue to increase throughout today to
fresh/strong breezes. A small craft advisory is in effect for all
marine zones through 9am. The strongest winds and highest seas will
continue for the northern outer waters and southern waters into
Tuesday. Throughout Tuesday, winds and seas will gradually diminish
from north to south ahead of another system. A northwest swell is
expected to build in today and drop off into Tuesday. Another system
later in the week could bring strong southerly winds. Besides that,
a small northwest swell will continue to subside throughout the
week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory until 7 AM PDT this morning for
CAZ102-105-106.
Hard Freeze Warning until 9 AM PDT this morning for CAZ110-
111-114.
Freeze Warning until 9 AM PDT this morning for CAZ113-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT this morning for PZZ450.
Small Craft Advisory until 9 AM PDT Tuesday for PZZ455-470.
Small Craft Advisory until 3 PM PDT Tuesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 3, 3:54 AM PDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 354 AM PDT Mon Apr 3 2023 CAZ101-103-104-107>109-112-041100- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Northern Trinity-Southern Trinity-Mendocino Coast- Southwestern Mendocino Interior- 354 AM PDT Mon Apr 3 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ113-115-041100- Southeastern Mendocino Interior-Southern Lake- 354 AM PDT Mon Apr 3 2023 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-106-041100- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior- 354 AM PDT Mon Apr 3 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-041100- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 354 AM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Hard Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:31 PM PDT | Hard Freeze Warning | EKA | Lake, Mendocino | 18 hr |
Nearby
Freeze Warnings in California, 2023Every freeze warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.